Alert archive / Nevada / Flash Flood Warnings in 2015

Flash Flood Warning 43, NWS Reno, NV

July 9, 2015Douglas County, Lyon County, Nevada

NWS Reno, NV issued this flash flood warning at Jul 9, 2015, 11:14 AM PDT for Douglas County, Lyon County, Nevada. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2015, 11:14 AM PDT (18:14 UTC)
Expired
Jul 9, 2015, 2:15 PM PDT
In force
3 hr
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Douglas County, NV, Lyon County, NV

The radar

The Reno radar (KRGX), 79 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:00 PM PDTFLASH FLOODJohnson Lane, NVFLASH FLOODING REPORTED IN JOHNSON LANE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2015-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2015-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WGUS55 KREV 091814
FFWREV
NVC005-019-510-092115-
/O.NEW.KREV.FF.W.0043.150709T1814Z-150709T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
1114 AM PDT THU JUL 9 2015

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN CARSON CITY IN WESTERN NEVADA...
  WEST CENTRAL LYON COUNTY IN WEST CENTRAL NEVADA...
  NORTHWESTERN DOUGLAS COUNTY IN WESTERN NEVADA...

* UNTIL 215 PM PDT
    
* AT 1112 AM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. FLASH FLOODING IS OCCURRING OR 
  EXPECTED TO BEGIN SHORTLY. THE JOHNSON LANE AREA IS MOST AT RISK.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CARSON 
  CITY...GARDNERVILLE...JOHNSON LANE...INDIAN HILLS... MINDEN-TAHOE 
  AIRPORT...MINDEN...US 395 AT DOUGLAS-CARSON CITY CO LINE AND 
  STEWART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A LIFE THREATENING FLASH FLOOD. MOVE TO HIGHER GROUND IF YOU
ARE IN A FLOOD PRONE OR LOW LYING AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY ...
COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987

$$

JW
3 follow-up statements
237 
WGUS75 KREV 091906
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1206 PM PDT THU JUL 9 2015

NVC005-019-510-092115-
/O.CON.KREV.FF.W.0043.000000T0000Z-150709T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARSON CITY NV-LYON NV-DOUGLAS NV-
1206 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR
WEST CENTRAL LYON AND NORTHWESTERN DOUGLAS COUNTIES AND CARSON
CITY...

AT 1203 PM PDT...DOPPLER RADAR MODERATE RAIN CONTINUING TO FALL  
ACROSS THE WARNED AREA. A NATIONAL WEATHER SERVICE EMPLOYEE IS 
REPORTING FLASH FLOODING IN THE JOHNSON LANE AREA OF MINDEN.

EXCESSIVE RAINFALL OVER THE WARNED AREA WILL CAUSE MUD SLIDES NEAR
STEEP TERRAIN. THE MUD SLIDE CAN CONSIST OF ROCK...MUD...VEGETATION
AND OTHER LOOSE MATERIALS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... JOHNSON 
LANE...INDIAN HILLS...KINGSBURY...MINDEN-TAHOE AIRPORT...MINDEN...US 
395 AT DOUGLAS-CARSON CITY CO LINE AND STEWART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A LIFE THREATENING FLASH FLOOD. MOVE TO HIGHER GROUND IF YOU
ARE IN A FLOOD PRONE OR LOW LYING AREA.

THIS IS A VERY DANGEROUS SITUATION! RUNOFF WILL QUICKLY FLOOD LOW
LYING AREAS...STREETS...STREAMS...CREEKS...AND RIVERS. MANY ROADWAYS
WILL BE CLOSED DUE TO THE HEAVY RAINFALL AND TRAVEL IS NOT
RECOMMENDED.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987

$$

JW
613 
WGUS75 KREV 092017
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
117 PM PDT THU JUL 9 2015

NVC005-019-510-092115-
/O.CON.KREV.FF.W.0043.000000T0000Z-150709T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARSON CITY NV-LYON NV-DOUGLAS NV-
117 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 PM PDT FOR
WEST CENTRAL LYON AND NORTHWESTERN DOUGLAS COUNTIES AND CARSON
CITY...

AT 116 PM PDT...HEAVY RAIN HAS ENDED BUT MANY ROADS IN THE JOHNSON 
LANE AREA OF MINDEN ARE EXPERIENCING FLOODING.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... CARSON 
CITY...GARDNERVILLE...JOHNSON LANE...INDIAN HILLS...MINDEN-TAHOE 
AIRPORT...MINDEN...US 395 AT DOUGLAS-CARSON CITY CO LINE AND STEWART.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES.  ADDITIONALLY... 
COUNTRY ROADS...AND RANCHLAND ALONG THE BANKS OF CREEKS...STREAMS 
AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987

$$

JW
889 
WGUS75 KREV 092111
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
211 PM PDT THU JUL 9 2015

NVC005-019-510-092120-
/O.EXP.KREV.FF.W.0043.000000T0000Z-150709T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARSON CITY NV-LYON NV-DOUGLAS NV-
211 PM PDT THU JUL 9 2015

...THE FLASH FLOOD WARNING FOR WEST CENTRAL LYON AND NORTHWESTERN
DOUGLAS COUNTIES AND CARSON CITY WILL EXPIRE AT 215 PM PDT...

FLOOD WATERS HAVE RECEDED...AND ARE NO LONGER EXPECTED TO POSE A
THREAT TO LIFE OR PROPERTY. PLEASE CONTINUE TO HEED ANY ROAD
CLOSURES AS MANY ROADS REMAIN IMPASSABLE.

LAT...LON 3912 11947 3896 11948 3896 11985 3912 11987

$$

JW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:04 AM PDT, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 9, 9:04 AM PDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RENO NV
904 AM PDT THU JUL 9 2015

.UPDATE...
UPPER LOW TRACKING ACROSS SOUTHERN CA THIS MORNING WITH CONVECTION
ALREADY ONGOING ALONG THE SIERRA SOUTH OF LAKE TAHOE. 12Z NAM
SOUNDINGS INDICATE SUFFICIENT SPEED IN THE STORM BEARING LAYER
ALONG WITH LARGE CAPES ON THE ORDER OF 1000 J/KG, ESPECIALLY
ACROSS WESTERN NV, TO PRODUCE STRONG THUNDERSTORMS. A FEW STORMS
WILL APPROACH SEVERE CRITERIA WITH LARGE HAIL AND VERY HEAVY RAIN.
HIGHER ELEVATIONS MAY SEE LARGE ACCUMULATIONS OF SMALL HAIL TODAY
ESPECIALLY IN MONO COUNTY CLOSER TO UPPER LOW. EXPECT CONVECTION
TO FIRE EARLY. WE HAVE BUMPED UP COVERAGE A BIT THROUGH 03Z. HOHMANN

&&

.PREVIOUS DISCUSSION... /ISSUED 259 AM PDT THU JUL 9 2015/

SYNOPSIS...

SHOWERS, ISOLATED THUNDERSTORMS AND MILD TEMPERATURES ARE EXPECTED
TODAY FOR THE SIERRA AND WESTERN NEVADA AS AN UPPER LOW MOVES INTO
CALIFORNIA. CHANCES FOR SHOWERS AND STORMS DECREASE FRIDAY AND
SATURDAY AS A DRIER AIRMASS BEGINS TO WORK INTO THE REGION. EARLY
NEXT WEEK, SHOWERS WILL END WITH TEMPERATURES SLOWLY WARMING BACK
TO NEAR AVERAGE.

SHORT TERM...

LOW PRESSURE HAS FINALLY DECIDED TO MOVE INTO CALIFORNIA NEAR
MONTEREY BAY AFTER MILLING AROUND OFFSHORE FOR ALMOST A WEEK. AN
IMPULSE ROTATING AROUND THE LOW IS CURRENTLY WORKING THROUGH WEST-
CENTRAL NEVADA NEAR/SOUTH OF HIGHWAY 50. NOCTURNALLY/UPPER
DISTURBANCE-DRIVEN THUNDERSTORMS EARLIER SOUTH OF HIGHWAY 50 HAVE
ENDED FOR THE MOST PART ALTHOUGH THERE ARE SOME ISOLATED SHOWERS
LEFTOVER AT THIS TIME BASED ON RADAR.

TODAY, ANOTHER ROUND OF SCATTERED TO WIDESPREAD SHOWERS ARE
EXPECTED FOR NORTHEAST CALIFORNIA, THE SIERRA AND WESTERN NEVADA
AS THE UPPER LOW SLIDES EAST OVER THE SIERRA BY LATE AFTERNOON.
WITH HIGH TEMPERATURES EASING DOWN FURTHER AND AN EARLY START
PROGGED BY MODELS FOR SHOWERS (WHICH SHOULD RESTRICT INSTABILITY),
THUNDERSTORMS ARE EXPECTED TO A BIT TAMER OVERALL. THAT BEING
SAID, THERE IS STILL AT LEAST A FEW HUNDRED J/KG OF CAPE SHOWING
UP IN MODEL SOUNDINGS AND MOISTURE REMAINS FAIRLY HIGH, SO SOME
STORMS COULD CERTAINLY PRODUCE HEAVY RAIN ESPECIALLY IF SHOWERS
HOLD OFF LONGER THAN PROGGED (FOR INCREASED INSTABILITY). ALSO,
FLASH FLOODING IS STILL LOCALLY POSSIBLE IF STORMS GET LOCKED TO
TERRAIN OR GO OVER BURN AREAS.

TONIGHT AND FRIDAY MORNING, ISOLATED TO SCATTERED SHOWERS MAY
PERSIST AS THE UPPER LOW CONTINUES TO SLIDE BY TO THE SOUTH.
FRIDAY AFTERNOON AND EVENING, COVERAGE OF STORMS IS EXPECTED TO
BEGIN EASING DOWN AS THE UPPER LOW OPENS UP AND BEGINS TO PULL OFF
TO THE EAST. STILL, WEAK TROUGHING WILL HANG AROUND WITH MOISTURE
STILL AROUND SO SCATTERED STORMS ARE EXPECTED AGAIN, ESPECIALLY IN
THE FAVORED AREAS OF LASSEN/NORTHERN WASHOE COUNTIES AND MONO-
MINERAL COUNTIES.

SATURDAY, WARMING ALOFT AND SOME LOW LEVEL DRYING MOVES IN AS
SOUTHWEST FLOW ALOFT DEVELOPS BEHIND THE EXITING TROUGH. THIS
SHOULD SUPPRESS CONVECTION FOR MANY AREAS. HOWEVER, A FEW
DIURNALLY-LINKED STORMS CANNOT BE RULED OUT IN THE FAVORED
LASSEN-NORTHERN WASHOE AND MONO-MINERAL COUNTY AREAS.

LONG TERM...SUNDAY THROUGH WEDNESDAY...

WE BASICALLY LEFT THE EXTENDED FORECAST UNCHANGED THIS PERIOD AS
MEDIUM RANGE OPERATIONAL MODELS REMAIN IN DECENT AGREEMENT THAT A
LONG WAVE TROUGH WILL DEVELOP OFFSHORE. THIS WILL PROVIDE SOUTHWEST
FLOW ALOFT AND BEGIN TO PUSH THE MOISTURE THAT HAS BEEN ENTRENCHED
OVER THE REGION OFF TO THE EAST.

THE ECMWF IS A LITTLE SLOWER TO MOVE THE MOISTURE OUT AND WE WILL
MAINTAIN SLIGHT CHANCE POPS OVER THE FAR NORTHERN CWA SUNDAY...BUT
OTHERWISE THIS WILL BE A DRY FORECAST WITH SLOWLY RISING HIGH
TEMPERATURES. THE ECMWF DOES TRY TO INDICATE SOME CONVECTION OVER
THE FAR NORTH BY WEDNESDAY IN RESPONSE TO A SHORT WAVE...BUT MOST OF
THE GEFS ENSEMBLE MEMBERS SHOW MORE OF A ZONAL FLOW PATTERN BY THEN.
WILL LEAVE OUT ANY POPS JUST YET.

HIGH TEMPERATURES RISE TO NEAR AVERAGE AGAIN BY TUESDAY AND
WEDNESDAY AFTER STAYING BELOW NORMAL FOR SUNDAY AND MONDAY. 20

AVIATION...

UPPER LOW MOVING OVER THE REGION SHOULD PRODUCE MORE WIDESPREAD
CLOUDINESS AND SHOWERS WITH LESS CHANCE OF THUNDERSTORMS DUE TO
DECREASED LOW LEVEL INSTABILITY. CHANCES OF ANY TERMINAL
EXPERIENCING A THUNDERSTORM THROUGH THIS EVENING IS LESS THAN 30%.
WHILE CLOUDS WILL BE MORE WIDESPREAD CIGS AND VSBYS SHOULD GENERALLY
BY VFR THROUGH THE EVENING. WHERE HEAVIER SHOWERS DEVELOP THERE WILL
BE PERIODS OF MVFR CEILINGS AND MOUNTAIN TOPS ARE MORE LIKELY TO BE
OBSCURED TODAY. TURBULENCE SHOULD BE CONFINED TO NEAR EMBEDDED
THUNDERSTORM CELLS AND SURFACE WINDS WILL BE FAIRLY LIGHT.

THE LOW IS STILL PRESENT FOR FRIDAY...BUT BEGINNING TO WEAKEN. THERE
SHOULD BE LESS COVERAGE OF SHOWERS AND THUNDERSTORMS BY FRIDAY AND
EVEN LESS AS WE MOVE INTO THE WEEKEND AND BEGIN TO DRY OUT THE
ATMOSPHERE OVER THE REGION. 20

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:33 PM PDTSpecial Weather StatementREVWashoe57 min
Jul 9, 10:51 AM PDTAreal Flood AdvisoryREVDouglas, Lyon3 hr
Jul 9, 11:42 AM PDTSpecial Weather StatementREV93 min
Jul 9, 12:00 PM PDTSevere Thunderstorm WarningREVStorey, Washoe45 min
Jul 9, 12:08 PM PDTSpecial Weather StatementREVStorey37 min
Jul 9, 12:13 PM PDTSpecial Weather StatementREVStorey32 min
Jul 9, 12:23 PM PDTSpecial Weather StatementREVChurchill37 min
Jul 9, 12:48 PM PDTSpecial Weather StatementREVStorey42 min
Jul 9, 1:08 PM PDTSpecial Weather StatementREV52 min
Jul 9, 1:39 PM PDTFlash Flood WarningREVPershing, Washoe3 hr
Jul 9, 2:10 PM PDTSpecial Weather StatementREV50 min
Jul 9, 2:30 PM PDTSpecial Weather StatementREVChurchill45 min
Jul 9, 2:51 PM PDTSevere Thunderstorm WarningREVChurchill, Mineral39 min
Jul 9, 3:30 PM PDTAreal Flood AdvisoryREVPershing3 hr
Jul 9, 3:38 PM PDTFlash Flood WarningREVChurchill, Mineral3 hr
Jul 9, 4:15 PM PDTAreal Flood AdvisoryREVChurchill3 hr
Jul 9, 4:17 PM PDTFlash Flood WarningREVPershing2 hr

Nearby

Flash Flood Warnings in Nevada, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.